Iowa, 2020

Tornadoes and Hail in Iowa, May 23, 2020

May 23, 2020 · NWS DVN · 9 events in 6 counties and zones

Severe thunderstorms tracked across much of eastern Iowa and northwest Illinois in the early afternoon hours of May 23rd, 2020. Storms quickly intensified in an extremely favorable environment, which was the result of a warm front lifting north across the Midwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms tracked across much of eastern Iowa and northwest Illinois in the early afternoon hours of May 23rd, 2020. Storms quickly intensified in an extremely favorable environment, which was the result of a warm front lifting north across the Midwest. Seven tornadoes were confirmed from this event across Iowa and Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 23, 5:36 AM CST, 3 minutes earlier.

Area forecast discussion, May 23, 5:36 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
636 AM CDT Sat May 23 2020

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 AM CDT Sat May 23 2020

GOES-16 water vapor imagery shows a compact shortwave trough /
MCV enhanced / lifting into southwest Iowa, with the vort max
passing between Clarinda, Iowa (KICL) and Maryville, Missouri
(KEVU). Regional radar shows band(s) of showers with embedded
storms on forward flank of the vort arcing back into western
Iowa on northern side of the mid level circulation.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sat May 23 2020

Forecast concern for today revolves around the potential for
severe storms.

Compact shortwave is progged to lift northeastward reaching
southwest Wisconsin by evening, and will bring increased shower
and storm activity across the region today aided by left exit
region of 50+ kt mid/upper level jet. This will look to enhance
deep layer shear, and combined with dew points climbing into
mid 60s should foster potential for updrafts with more vigor
and an attendant severe risk. While isolated large hail and
damaging winds can't be ruled out, the primary concern will be
tornadoes. Main focus for this threat, which could evolve as
early as midday with sufficient heating and erosion of MLCINH
frontally forced parcels, looks to be generally northeast of a
Cedar Rapids, Iowa to Galesburg, Illinois line early through mid
afternoon along/ahead of a lifting warm front. Forecast
soundings show decent 0-1/0-3km helicity of 100-200+ m2/s2,
enhanced by backed surface winds owing to the threat for a few
tornadoes with any embedded supercells within arcing band(s) of
showers. Can also envision a possible scenario of mixed mode
where a supercell tornado threat (roughly 17z-20z) exists in the
aforementioned zone that could also be coincident with some non-
supercell tornado threat into northeast Iowa and southwest
Wisconsin beneath track of main vort max where surface vorticity
will be amplified.

In addition to the severe threat, the potential will also exist
for swaths of heavy rain of over an inch across our north/east as
PWATs surge to near 1.4 inches.

Passage of the warm front and shortwave will shut down rain
chances by midday southwest and toward evening northeast. Expect
warm and humid conditions south where highs are anticipated near
80 or in the lower 80s with dew points in the mid 60s. Contrast
to still humid, but not as warm conditions across our north where
the warm front is latest to pass limiting highs mostly to the
lower 70s.

Tonight, a bout of ridging will traverse the area this evening
in wake of departing shortwave. This should lead to a dry
evening, aside from any low shower chances early northeast.
Overnight, some signal exists for elevated warm moist advection
ahead of a Plains nocturnal low level jet. Main core of jet
and mid/upper level ridging overhead owes to uncertainty with
precipitation potential. The ECMWF model shows a secondary branch
of low level jet aimed into our south and would necessitate
higher PoPs south of I-80, but it appears to be an outlier with
regards to this stronger secondary LLJ thus I've maintained
previous small PoPs for now after 06z across our portions of our
south and west counties, though this will bear monitoring for any
changes. Otherwise, did add patchy fog mention for the northern
half or so of the area overnight where some signal exists for
favorable radiational cooling conditions with ridging promoting
light winds, with also anticipation of wet ground from recent
rainfall.

.LONG TERM...(Sunday through Friday)
ISSUED AT 330 AM CDT Sat May 23 2020

Key Messages:

1. Warm and humid conditions expected Sunday-Wednesday and will feel
much different than what we have experienced lately this May.

2. Severe storms possible Sunday in our western areas.

3. While scattered showers/storms will be likely through much of
next week, there will be dry periods as well.

Discussion:

Sunday...lowered PoPs during the morning hours and early afternoon
as mid level ridging traverses overhead behind the departing storm
system. Later shifts may be able to lower them even further if drier
trends continue. Several models depict a possible MCS to develop
across northeast Nebraska and South Dakota late Saturday night and
early Sunday and track ENE along the upper level ridge during the
day. There is potential that this system may track further ESE along
building CAPE and 850mb theta-e gradients throughout Sunday. MCS
maintenance parameters suggest that storms may hold together and
reach the northern CWA in the afternoon. A warm front will lift
north throughout the day putting the entire CWA in the warm sector.
Dewpoints will rise into the upper 60s and even lower 70s, making
for a noticeably humid day. Widespread highs in the low to mid
80s, with heat indices near 90 degrees will be seen.

There is a chance for severe storms in our west Sunday afternoon and
evening. A high CAPE/low shear scenario will be in place, with the
better shear as noted by the 00z HREF and  displaced to the north of
the better instability. With the atmosphere largely uncapped, CAPE
values rising above 3000 j/kg, and steep mid level lapse rates, some
strong to severe storms will be possible along and ahead of a cold
front in western Iowa. SPC Day 2 outlook has a slight risk of storms
for much of western and central Iowa, with large hail the initial
threat transitioning to damaging wind as the event unfolds. Storms
should initiate over northern MO and south central IA late afternoon
and evening when convective temp of 85 degrees is reached. Mean wind
flow then tracks the storms into our west during the evening. Heavy
rain will also be possible with these storms, with PWs climbing
above 1.5". Even more storms are expected Sunday night, as LLJ
strengthens over the area.

Monday onward...southwest flow will continue to bring warm and humid
air into the region. 850mb temps are progged to reach 16-17C Monday
afternoon. Latest model blend continues to show chance to likely
PoPs for most periods next week. This is common to see in a summer-
like regime as warm season convection is often driven by mesoscale
processes and leads to a wide range of location and timing
differences in the various deterministic model runs. Better fine
tuning of PoPs will be done each day in the near term periods in
later forecasts. Main story is that there will be not continuous
rain all day in the extended and there will be dry periods. Above
normal temperatures and humid conditions will be the norm through
the week until a cold front finally brings some relief Thursday
night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
ISSUED AT 630 AM CDT Sat May 23 2020

An upper level shortwave will lift into southwest Wisconsin by
evening along with an attendant surface warm front. This will
produce a few bands of showers and storms across the region today
with bouts of MVFR and a chance of IFR. Isolated strong to severe
storms with all hazards are possible this afternoon, which could
potentially impact DBQ and perhaps MLI after 17z through 21z.
Conditions are expected to return to VFR by mid to late PM and
remain through 06z. Winds will be easterly and gusty at times
ahead of the warm front then shift to south/southwest around 10+
kts before diminishing with sunset. After 06z, light winds and wet
ground may promote fog development, especially at DBQ and
possibly CID/MLI. For now, have gone with light MVFR visibility at
these sites, but potential for lower exists.

&&

.HYDROLOGY...
Issued at 330 AM CDT Sat May 23 2020

A warm and humid airmass will be in place Sunday through much of
next week. Heavy rain will be possible, especially in the upper
portions of the Iowa tributary rivers. Latest WPC 5-day rainfall
depicts 2+ inches over the area. Fortunately, much of the area
expecting higher rainfall has seen less than 1 inch in the past 7
days and should allow for saturation into the ground as opposed to
much runoff.

On the Rock River: Moderate flooding is ongoing at Joslin and
Moline and the updated forecasts have delayed the river falling
below flood stage until sometime on Monday. This is based on
average forecast rainfall amounts of 1/2 to 3/4 inch in northwest
Illinois on Saturday. However, due to this rain and possibly
heavier amounts this may delay the Rock River from falling below
flood stage or even cause renewed rises. This will depend on
actual rain amounts that fall and how much water is routed into
the river from upstream.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...Gross
AVIATION...McClure
HYDROLOGY...Gross
Hazardous weather outlook, May 23, 3:41 AM CST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
441 AM CDT Sat May 23 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
441 AM CDT Sat May 23 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected today. A few storms could
become severe. The main severe risk area is north of a line
from Cedar Rapids, Iowa to Monmouth, Illinois between Noon and
5 PM, as a warm front lifts northward across the area. A few
supercell thunderstorms will be possible accompanied by a threat
of large hail, damaging winds and tornadoes.

Patchy dense fog is possible overnight, mainly north of Interstate
80.

Portions of the Rock River is experiencing flooding. Please see
the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms will be possible late Sunday afternoon and evening in
Iowa. Some storms may become severe, with large hail and damaging
wind the primary threats.

There is a daily chance for thunderstorms Monday through
Wednesday. It is too early to determine the severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed for portions of the outlook
area this afternoon.

In the hours before

Special weather statement, May 23, 4:08 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
508 AM CDT Sat May 23 2020

IAC107-231045-
Keokuk-
508 AM CDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT KEOKUK COUNTY UNTIL 545 AM
CDT...

At 507 AM CDT, a strong thunderstorm was located near Ottumwa
Industrial Airport, or 7 miles north of Ottumwa, moving northeast at
30 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Sigourney, Hedrick, What Cheer, Delta, Keswick, South English,
Martinsburg, Hayesville, Webster, Thornburg, Gibson, Lancaster, Coal
Creek, Keokuk County Expo, Lake Belva Deer Park, Yenruogis County
Park and Keokuk County Fairgrounds.

LAT...LON 4151 9241 4151 9224 4145 9202 4116 9222
      4116 9241
TIME...MOT...LOC 1007Z 203DEG 26KT 4112 9239

Gross
Special weather statement, May 23, 4:46 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
546 AM CDT Sat May 23 2020

IAC011-095-101-107-177-183-231115-
Van Buren-Keokuk-Benton-Washington-Jefferson-Iowa-
546 AM CDT Sat May 23 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN VAN
BUREN...KEOKUK...SOUTHWESTERN BENTON...WESTERN WASHINGTON...WESTERN
JEFFERSON AND IOWA COUNTIES UNTIL 615 AM CDT...

At 544 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Montezuma to near
Martinsburg to near Douds. Movement was north at 30 mph.

Half inch hail is possible with these storms.

These storms will be near...
  Sigourney and Victor around 605 AM CDT.
  Fairfield, Ladora, Maharishi Vedic City and Abingdon around 610 AM
  CDT.
  Belle Plaine, Richland, South English, Harper, Luzerne and
  Pleasant Plain around 615 AM CDT.

Other locations impacted by these storms include Ollie, Fairfield
Municipal Airport, Perlee, Linby, Lancaster, Lake Iowa Park, Keokuk
County Expo, Pekin, Jefferson County Fairgrounds and Lake Belva Deer
Park.

This includes Interstate 80 in Iowa between mile markers 205 and 219.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4151 9230 4153 9230 4205 9229 4160 9194
      4115 9184 4081 9208 4102 9218 4116 9218
      4116 9224 4151 9238
TIME...MOT...LOC 1044Z 199DEG 27KT 4159 9235 4117 9219 4089 9209

Gross
Special weather statement, May 23, 5:22 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
622 AM CDT Sat May 23 2020

IAC095-101-107-183-231145-
Keokuk-Washington-Jefferson-Iowa-
622 AM CDT Sat May 23 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN KEOKUK...WESTERN
WASHINGTON...NORTH CENTRAL JEFFERSON AND SOUTHERN IOWA COUNTIES UNTIL
645 AM CDT...

At 622 AM CDT, a strong thunderstorm was located over Richland, or 13
miles southeast of Sigourney, moving northeast at 30 mph.

Nickel size hail is possible with this storm.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4111 9192 4120 9213 4156 9194 4142 9162
TIME...MOT...LOC 1122Z 208DEG 26KT 4122 9198

Gross

The radar

The Quad Cities radar (KDVN), 125 km away, was scanning. The volume nearest the first event began at 11:35 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Keokuk

When
May 23, 5:39 AM CST
Where
Keokuk County, 2.95 mi NNE of Richland
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -91.980

Tornado, Johnson

When
May 23, 11:30 AM CST to 11:44 AM CST
Where
Johnson County, 0.39 mi NNE of Morse to 5.65 mi NE of Morse
Rating
EF0
Path length
5.27 mi
Path width
50 yd
Continued into
Cedar, Ia (DVN)
Reported by
NWS Storm Survey
Coordinates
41.755, -91.427

A tornado caused outbuilding, grain bin, and tree damage at a farmstead in northeast Johnson County. The tornado then followed an intermittent northeast path for 7 miles, and crossed into Cedar County just south of the Cedar River. The tornado downed power poles east of Sutliff. The damage in Johnson County was rated as EF-0, with maximum winds around 85 mph. The tornado rating in Cedar County was EF-1, with maximum winds around 110 mph. Johnson and Cedar County Emergency Management provided assistance in completing the survey.

Tornado, Cedar

When
May 23, 11:44 AM CST to 11:49 AM CST
Where
Cedar County, 3.47 mi NW of Cedar Bluff to 4.17 mi NNW of Cedar Bluff
Rating
EF1
Path length
1.78 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
41.817, -91.366

A tornado caused damage at a farmstead in Johnson county, and crossed into Cedar County just south of the Cedar River, around 3.5 miles NW of Cedar Bluff. The tornado downed power poles east of Sutliff. The tornado was rated as EF-0 in Johnson County, with maximum winds of 85 mph. The rating in Cedar County was EF-1, with maximum winds around 110 mph. Johnson and Cedar County Emergency Management provided assistance in completing the survey.

Tornado, Cedar

When
May 23, 11:57 AM CST to 12:11 PM CST
Where
Cedar County, 2.96 mi SSW of Mechanicsville to 3.44 mi NNE of Mechanicsville
Rating
EF1
Path length
6.4 mi
Path width
30 yd
Continued into
Jones, Ia (DVN)
Reported by
NWS Storm Survey
Coordinates
41.860, -91.290

A tornado developed southwest of Mechanicsville shortly before 1 pm, and tracked northeast through northern Cedar County. The tornado destroyed the porch of a home just west of Mechanicsville, and caused outbuilding damage at a farmstead just south of Cedar/Jones County line. The tornado crossed into Jones County about 3.5 miles NNE of Mechanicsville before dissipating. The tornado was rated EF1 in Cedar County with maximum winds estimated around 95 mph. The tornado is designated as EF-U in Jones County as there was no observable damage. The tornado was on the ground for about 16 minutes along an intermittent 7 mile path. Assistance with the survey was provided by Cedar County Emergency Management and the Mechanicsville Fire Department.

Funnel Cloud, Clinton

When
May 23, 12:10 PM CST
Where
Clinton County, 1.24 mi NE of Toronto
Reported by
Public
Coordinates
41.910, -90.860

A rotating wall cloud was reported, with a funnel that did not touch the ground.

Tornado, Jones

When
May 23, 12:11 PM CST to 12:13 PM CST
Where
Jones County, 3.66 mi S of Morley to 3.24 mi S of Morley
Rating
EFU
Path length
0.46 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
41.947, -91.248

A tornado developed southwest of Mechanicsville shortly before 1 pm, and tracked northeast through northern Cedar County. The tornado crossed into Jones County about 3 miles S of Morley before dissipating. The tornado was rated EF1 in Cedar County with maximum winds estimated around 95 mph. The tornado is designated as EF-U in Jones County as there was no observable damage. The tornado was on the ground for about 16 minutes along an intermittent 7 mile path. Assistance with the survey was provided by Cedar County Emergency Management and the Mechanicsville Fire Department.

Tornado, Clinton

When
May 23, 12:20 PM CST to 12:23 PM CST
Where
Clinton County, 2.35 mi SE of Lost Nation to 2.7 mi ESE of Lost Nation
Rating
EF0
Path length
1.19 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
41.942, -90.803

Photo and video evidence passed along by Emergency Management confirms an EF-0 tornado just southeast of of Lost Nation, IA. There was damage to a metal farm building. |Maximum winds are estimated around 85 mph.

Tornado, Jackson

When
May 23, 12:53 PM CST to 12:57 PM CST
Where
Jackson County, 1.59 mi S of Maquoketa to 1.76 mi ESE of Maquoketa
Rating
EF0
Path length
1.45 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
42.047, -90.676

Video passed along by emergency management confirms an EF-0 tornado, which caused some shingle damage at a few homes near Prairie Creek Golf Course, just south of Maquoketa, IA. The tornado path is around 1.5 miles long, and was on the ground for about 4 minutes. The maximum wind speed is estimated at 80 mph.

Tornado, Jackson

When
May 23, 1:24 PM CST to 1:25 PM CST
Where
Jackson County, 1.6 mi NNE of Andrew to 1.64 mi NNE of Andrew
Rating
EFU
Path length
0.04 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
42.170, -90.584

A trained spotter observed a brief tornado in a field. There was no observable damage to assign an EF-scale rating.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyThe tornado archive for Iowa, 2020Warnings in Iowa, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892869, 892871, 892883, 892873, 892866, 892884, 892874, 892881, 892882.